Indiana, 2006Flooding and Damaging Wind in Indiana, May 17, 2006
May 17, 2006 · NWS ILN · 3 events in 3 counties and zones
2 flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 3:18 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 17, 3:18 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT WED MAY 17 2006
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ELONGATED UPPER LEVEL TROF OVER THE OHIO VALLEY WITH STG S/W OVER
THE WESTERN GREAT LAKES DIGGING SE WITH UPPER LOW CLOSING OFF
NEAR LAKE ERIE THU. ASSOCIATED SFC COLD FRONT TO PIVOT THRU THE
AREA LATE TNGT. AIRMASS AHD OF THIS FRONT HAS BECOME UNSTBL WITH
SBCAPES BTWN 500 AND 1000 J/KG. AS LARGE ASCENT INCREASES EXPECT
TO SEE THUNDERSTORMS DEVELOP AND OVERSPREAD THE ENTIRE FA THIS
EVENING. WITH WETBULB ZERO HEIGHTS AROUND 6.5K FT HAIL WL BE THE
PRIMARY THREAT. HAVE INCREASED POPS TO CATEGORICAL ACRS THE ENTIRE
FA.
IN POST SFC FRONTAL ENVIRONMENT...UPPER LEVEL LO OVER SRN GRTLKS
WITH A SECONDARY VORT DROPPING SE THRU THE FA. INSTABILITY LOOKS
TO BE MARGINAL SO HAVE CHC POPS OF TSTMS INTO THE EVENING. MODEL
TRENDS FROM BOTH THE NAM AND GFS ARE DRIER ACRS THE SOUTH THU
NIGHT/FRI. THEREFORE...HAVE LINGERED A CHC OF SHOWERS CLOSER TO
THE UPPER LO ACRS THE FAR N THU NIGHT AND DRIED OUT THE REMAINDER
OF THE FA.
TEMP WISE...HAVE TRENDED TEMPS A LTL COLDER THRU THE PERIOD.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
EXTENDED MODEL GUIDANCE CONTINUES TO STRUGGLE WITH FINER DETAILS
OF LONG TERM PERIOD...AND THEREFORE CONFIDENCE IS LOW ATTM. WRAP
AROUND FROM QUEBEC LOW WILL BRING SOME CLOUDS AND LIGHT RAIN TO
CENTRAL AREAS FRIDAY MORNING. DRY FOR FRIDAY NIGHT AND SATURDAY.
AFTER THIS NEW MODEL RUNS APPEAR TO BE STALLING OUT FRONT ACROSS
OHIO RIVER ON SUNDAY WITH SERIES OF SHORT WAVES MOVING ALONG THE
FRONT FOR EARLY WEEK. FRONT THEN LIFTS NORTH ON WEDNESDAY WITH
APPROACH OF NEXT LOW AND FRONT. FOR NOW...WILL NOT BRING CHCS OF
RAIN ON MONDAY. WILL PUT IN LOW CHANCE FOR LATE SAT NIGHT AND INTO
SUN AND SEE HOW LATER MODELS HANDLE THIS.
AS FOR TEMPS AGAIN A BIT TRICKY DEPENDING ON EVENTUAL WEATHER
PATTERN SETUP. WITH UNCERTAINTY WILL GO A LITTLE COOLER THAN
PREVIOUS FCST BASED ON SLOWER WARMUP SOLUTION AND POSSIBLE MORE
CLOUDS AND PRECIP. WENT LOWER THAN GUID ON SUNDAY HIGHS DUE TO
EXPECTED MORE CLOUD COVER AND PRECIP.
&&
.AVIATION /18Z-18Z/...
SCATTERED TO BKN MID CLOUDS WERE PUSHING SE ACROSS THE REGION
THIS AFTERNOON. INSTABILITY WILL PICK UP THIS AFTERNOON INTO THE
EVENING IN ADVANCE OF AN APPROACHING S/W AND COLD FRONT NOW POSITIONED
OVER THE LOWER GREAT LAKES.
THUNDERSTORMS ARE STILL EXPECTED...PICKING UP IN COVERAGE AFTER
23Z. MVFR AND PERHAPS IFR VISIBILITIES/CIGS WILL BE LIKELY WITH
THE STORMS. ALTHOUGH NOT PREVALENT AT THE PRESENT TIME WITH THE
FEATURE...BEHIND THE FRONT...IFR/MVFR STRATUS WILL LIKELY FORM
08Z-12Z...BECOMING VFR. SW WINDS WILL BECOME NW WITH GUSTS NEAR 20
KTS BEHIND THE FRONT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 17, 4:02 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED MAY 17 2006
INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-180915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
502 AM EDT WED MAY 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE GREAT
LAKES INTO THE OHIO VALLEY TONIGHT. THIS FEATURE WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.
WHILE LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...DAMAGING
WINDS WILL ALSO BE POSSIBLE. THE STORMS SHOULD TEND TO WEAKEN BY
LATE EVENING WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
INZ066-073>075-080-KYZ089>100-OHZ045-046-054>056-063>065-070>074-
077>082-088-180915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT WED MAY 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 17, 2:59 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 2 S HILLIARD 40.01N 83.14W
05/17/2006 E0.88 INCH FRANKLIN OH TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL COVERING THE GROUND
0340 PM HAIL COLUMBUS 39.99N 82.99W
05/17/2006 E0.75 INCH FRANKLIN OH TRAINED SPOTTER
ALONG I-70 1 MI WEST OF I-270
&&
HAWBLITZELThunderstorm Wind, Wayne
- When
- May 17, 5:38 PM EST to 5:48 PM EST
- Where
- Wayne County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -85.000
Several large trees were downed, including one on a house.
Flood, Fayette
- When
- May 17, 9:20 PM EST to 10:30 PM EST
- Where
- Fayette County, Connersville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
Flood, Union
- When
- May 17, 9:30 PM EST to 10:30 PM EST
- Where
- Union County, Liberty
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
Numerous roads were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 17 to 19, 2006$280,000 · 1 event
- Hail in Wisconsin, May 17, 2006$180,000 · 0.75 in hail · 3 events
- Damaging Wind in Illinois, May 17, 2006$35,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Wisconsin, May 17, 2006$3,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Illinois, May 17, 20061.75 in hail · 17 events
- Hail in Michigan, May 17, 2006$20,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Illinois, May 17, 20061.75 in hail · 13 events
- Flood and Hail in Ohio, May 17, 2006$11,000 · 52 kt wind · 11 events
- Hail in Ohio, May 17, 20060.75 in hail · 7 events
- Hail and Damaging Wind in Michigan, May 17, 20061 in hail · 5 events
- Marine Thunderstorm Winds in Lake Erie, May 17, 20064 events
- Marine Thunderstorm Winds in Lake Michigan, May 17, 20060.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510730, 5510731, 5510732.